Opiate Withdrawal Drives Increase in Anti-Diarrhea Medication Overdoses

By Keri Blakinger 05/05/16

Addicts are using large doses of anti-diarrhea medication to relieve withdrawal pain and in some cases, to get high.

Image: 
Opiate Withdrawal Drives Increase in Anti-Diarrhea Medication Overdoses
Photo viaKeith Homan/Shutterstock

The rise in opioid overdoses is well documented, but health officials in upstate New York are now reporting an uptick in overdoses of anti-diarrheal medication. In some cases, users are taking the over-the-counter drug to get high, but in others, it’s to dull the pain of opioid withdrawal. 

In recommended amounts, loperamide—sold under the anti-diarrheal brand name, Imodium—doesn’t induce any of the euphoria of heroin or oxycodone. But at 10 times the recommended dose, it can at least mitigate the pain of withdrawal. At even larger doses, it can generate a high. But too much loperamide can have dangerous, even fatal, effects on the heart. That finding was published recently in the Annals of Emergency Medicine

According to the study, between 2011 and 2015, the Upstate New York Poison Center reported a seven-fold increase in calls related to the abuse of loperamide. And national poison center data showed a 71% increase in loperamide-related calls between 2011 and 2014. Because it’s an opioid, addicts looking to get high or simply to ease symptoms of withdrawal might try ingesting dangerously large doses to get the desired effect. The researchers say its abuse is becoming "increasingly common" as new regulations are enacted to restrict the access of opioid medications.

In the paper, lead author William Eggleston, a doctor of pharmacy and fellow in clinical toxicology at the Upstate New York Poison Center, describes two cases of fatal loperamide abuse. In one case, a 24-year-old man with a history of substance abuse was found unresponsive in his home with six empty boxes of anti-diarrheal products. First responders tried CPR and naloxone, but he was pronounced dead shortly thereafter. In the other case, a 39-year-old man with a history of opioid addiction reportedly collapsed at home, and later died. His family reported that he’d been using anti-diarrheal products to manage his addiction after he stopped taking buprenorphine. 

Although it's unknown where exactly the two fatal overdoses occurred, Eggleston says these case studies are indicative of national trends. "Because of its low cost, ease of accessibility and legal status, it's a drug that is very, very ripe for abuse," he told NPR. The solution, he says, is to monitor and restrict loperamide sales, just like pseudoephedrine, an ingredient used to make meth. 

Please read our comment policy. - The Fix
Keri.jpg

Keri Blakinger is a former drug user and current reporter living in Texas. She covers breaking news for the Houston Chronicle and previously worked for the New York Daily News and the Ithaca Times. She has written about drugs and criminal justice for the Washington Post, Salon, Quartz and more. She loves dogs and is not impressed by rodeo food. Find Keri on LinkedIn and Twitter.